Alert archive / Wyoming / Special Weather Statements in 2023
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Aug 8, 2023, 2:21 AM MDT for Lincoln County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2023, 2:21 AM MDT (08:21 UTC)
- Expired
- Aug 8, 2023, 2:45 AM MDT
- In force
- 24 min
- Issued by
- NWS Riverton, WY
- Hail
- 0.50 in
- Wind
- 40
County Lincoln County, WY
The radar
The Pocatello radar (KSFX), 161 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1958 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
762
WWUS85 KRIW 080821
SPSRIW
Special Weather Statement
National Weather Service Riverton WY
221 AM MDT Tue Aug 8 2023
WYZ023-024-080845-
Star Valley-Salt River and Wyoming Ranges-
221 AM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of west central
Sublette and west central Lincoln Counties through 245 AM MDT...
At 220 AM MDT, Doppler radar was tracking a strong thunderstorm near
Smoot, which is also 9 miles southwest of Afton, moving east at 45
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Smoot and Salt River Pass around 225 AM MDT.
Mount Wagner around 235 AM MDT.
Other locations in the path of this storm include Mount Coffin,
Corral Creek Guard Station, Wyoming Peak and Middle Piney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4270 11105 4283 11047 4250 11042 4250 11105
TIME...MOT...LOC 0820Z 261DEG 41KT 4260 11101
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
DziewaltowskiWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:49 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 7, 10:49 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1049 PM MDT Mon Aug 7 2023 .DISCUSSION...(This afternoon through Sunday) Issued at 1159 AM MDT Mon Aug 7 2023 Another cooler than average afternoon in store to start the new work week under mainly cloudy skies and some scattered rain showers ongoing for areas along and near the Winds and through the Bighorns. A subtle short wave is propagating down the main longwave trough extending in from the Gulf of Alaska. Being more progressive and not as strong upper level diffluence, expect less precipiation activity late this afternoon and evening to include a handful of isolated thunderstorms mainly for eastern zones to the I-25 corridor. With decent MLCAPE over 500 J/kg for this corridor off the Bighorns, an isolated marginal severe storm is possible. Being high based, damaging winds will be the main threat but some small hail could be present early in the initial stages of development. Overnight, expect the main trough to close in on the Wyoming state line sparking some widely scattered rain showers early Tuesday morning before sunrise lasting throughout much of the day. Light in nature, flooding concerns are not prevalent at this time with PWATs less than half an inch expected. Even cooler temperatures Tuesday with the aforementioned trough. Rain showers and isolated thunderstorm will push east of the CWA by early evening to sunset timeframe with improving skies into the overnight hours into mid week. Upper level ridging will now begin to build northward into the upper Rockies to include the CWA Wednesday onward through the end of the week into the weekend. Warmer temperatures can be had as the trend pushes back to average temperatures for this time of year seeing more widespread 80s by Friday. Precipitation chances will be limited to northern counties Wednesday before the ridge builds that far north but nothing significant is to be noted for the slimmer rain chances. Mainly dry Thursday onward with only a limited chance for a storm for the higher terrain more in line with the late summer regime. Longer term models are in line with the CPC outlooks of back to near average temperatures and dryer conditions for mid month to the later days of August. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday) Issued at 1044 PM MDT Mon Aug 7 2023 A few showers may linger through 08/09Z across northern WY, but then diminish for a few hours. A low pressure system will move from central into eastern Idaho early Tuesday morning, bringing an area of showers to west-central WY before sunrise. Models are showing an area of heavy showers moving from west-central WY toward north- central WY during the day. KJAC, KBPI, KPNA may see brief MVFR conditions under heavy showers during the morning hours as a result. Isolated thunderstorms are possible during the morning as well across western WY with gusty outflow winds and brief heavy rain. Showers and thunderstorms should then spread eastward through the day, with gusty west winds across southern into central WY during the afternoon and early evening. Again, general VFR conditions may become MVFR under and around stronger storms. Gusty NW winds are likely during the late afternoon and early evening behind the storminess as the low pressure system moves into eastern WY. Showers will linger across central WY through 09/06Z, with clearing across western WY. The higher terrain will generally be obscured at times through the day due to the storm system. High pressure then builds in Tuesday night into Wednesday, with gusty west winds across southern WY. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .FIRE WEATHER... Issued at 1159 AM MDT Mon Aug 7 2023 No fire weather concerns for today or Tuesday with the continued precipitation chances and cooler than average temperatures. More widespread rain Tuesday with more limited chances for northern counties come Wednesday. Relative humidity values will remain above the 35-45 percent range with relatively light winds less than 10-20 mph. Dryer conditions and a warming trend for Thursday onward into the weekend with a better chance for any fire weather risk. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Lowe AVIATION...McDonald FIRE WEATHER...Lowe
Hazardous weather outlook, Aug 7, 5:46 PM MDT, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 546 PM MDT Mon Aug 7 2023 WYZ001>020-022>030-081300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 546 PM MDT Mon Aug 7 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Rest of Today and Tonight. Scattered thunderstorm persist until around sunset over northwest Wyoming, the Bighorn Basin, and adjacent areas. Locally heavy rain and pea-sized hail are the primary hazards. A second round of thunderstorms arrives in southwest Wyoming late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Scattered thunderstorms continue with locally heavy rain and gusty wind the main hazards. Thursday...Another round of thunderstorms is possible across northern Wyoming, generally during the afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 8, 2:21 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
221 AM MDT Tue Aug 8 2023
WYZ023-024-080845-
Star Valley-Salt River and Wyoming Ranges-
221 AM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of west central
Sublette and west central Lincoln Counties through 245 AM MDT...
At 220 AM MDT, Doppler radar was tracking a strong thunderstorm near
Smoot, which is also 9 miles southwest of Afton, moving east at 45
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Smoot and Salt River Pass around 225 AM MDT.
Mount Wagner around 235 AM MDT.
Other locations in the path of this storm include Mount Coffin,
Corral Creek Guard Station, Wyoming Peak and Middle Piney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4270 11105 4283 11047 4250 11042 4250 11105
TIME...MOT...LOC 0820Z 261DEG 41KT 4260 11101
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DziewaltowskiThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:05 PM MDT | Special Weather Statement | RIW | Hot Springs | 25 min |
| Aug 7, 6:32 PM MDT | Special Weather Statement | RIW | Fremont | 28 min |
| Aug 7, 6:57 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 29 min |
| Aug 7, 7:29 PM MDT | Special Weather Statement | RIW | 31 min | |
| Aug 8, 1:55 PM MDT | Special Weather Statement | RIW | 50 min | |
| Aug 8, 3:29 PM MDT | Areal Flood Advisory | RIW | Johnson | 3 hr |
| Aug 8, 5:20 PM MDT | Special Weather Statement | RIW | Natrona | 40 min |
| Aug 8, 5:59 PM MDT | Special Weather Statement | RIW | Natrona | 31 min |
| Aug 8, 5:59 PM MDT | Special Weather Statement | RIW | Fremont | 31 min |
Nearby
Special Weather Statements in Wyoming, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.